Infant Tylenol, also known as acetaminophen, is an over-the-counter pain reliever and fever reducer. Acetaminophen poses very minimal side effects for healthy children and has a high safety margin, according to AskDr.Sears.com. However, if an overdose occurs, it can result in serious side effects. Babies can also be allergic to acetaminophen, leading to side effects associated with allergic reactions. Because of this, it is important that caregivers speak with their pediatricians prior to using Tylenol to determine the proper dosage and review any allergies their child has that may predispose him to an acetaminophen allergy. Additionally, some babies may experience gastrointestinal upset, such as abdominal pain, after treatment with Tylenol.
Video of the Day
Overdose Side Effects
An overdose of Tylenol is considered a serious medical issue. Any baby suspected of receiving an overdose of acetaminophen needs immediate medical assistance. According to MedlinePlus, a service of the U.S. National Library of Medicine, if treatment is received within eight hours of an overdose, the patient will most likely have a full recovery. Unfortunately, without treatment, an overdose can lead to liver failure and death within a few days. Initial side effects associated with Tylenol overdose include nausea, vomiting, loss of appetite, abdominal pain, sweating and weakness. If not caught early on, more severe side effects include jaundice, which is a yellowing of the skin and eyes, dark urine, and pain located in the upper abdomen along with possible abdominal swelling.
Some infants may develop an allergic reaction after receiving Tylenol for the first time. Side effects signaling an allergic reaction include hives, difficulty breathing and swelling of the face, lips, tongue or throat. Infants experiencing any of these symptoms after an initial dose of acetaminophen must receive immediate medical attention, as a severe allergic reaction can lead to death.
Abdominal Pain and Gastrointestinal Upset
Occasionally, some infants will experience abdominal side effects after receiving Tylenol. According to Drugs.com, these side effects can include nausea, vomiting, diarrhea, abdominal pain and a loss of appetite. Rarely, more serious additional gastrointestinal side effects can occur such as bloody or black, tarry stools. If an infant is experiencing any of these side effects, it is essential that his pediatrician is notified and possible further treatment is discussed.